I am writing about our beautiful Lab. She is 9 years old and was in good health until last December, when she developed an infection in her liver and ran a temperature of 105 F. Our vet tried four different antibiotics: ampicillin, amoxicillin, tetracycline and cephalexin. I cooked a lot of chicken and rice to get her to eat. This went on for five to six weeks.She has gained back most of her weight. We are now cutting down on portions and goodies, and she is slimming down some. Her problem now is what I call "agitated breathing." This occurs when she is excited or getting up and moving around. She does not seem to be in any pain (no limping), but she does have to work to get up on all fours. Our vet is treating her for arthritis with Rimadyl.Do you have any idea what would be causing the agitated breathing? We are desperate to get her well again.
C. & J.G., Republic, Mo Nov 26, 2006
I am glad to hear that your veterinarian helped find a solution to your dog's liver problem, but prescribing Rimadyl, which can damage the liver, is unwise considering your dog's history of liver disease.The agitated breathing could be caused by a number of things and calls for a thorough physical (heart and lung examinations, especially).Her difficulty in getting up could be caused by muscle weakness associated with hypothyroidism and/or Cushing's disease, so more tests, still!
Because of Dr. Fox’s schedule, he cannot accept nor respond to e-mails concerning
pet health and behavioral problems. You may find answers in his
Archives section and in his
Special Reports. If you have a
pet emergency, please contact your nearest veterinary hospital or clinic.